Journal of the Endocrine Society
Oxford University Press
image
SAT-372 A Case of Hypercalcemia Secondary to Rhabdomyolysis Induced by Heroin Use
DOI 10.1210/jendso/bvaa046.074 , Volume: 4 , Issue: Suppl 1

Highlights

Notes

Abstract

Background: Rhabdomyolysis is a potential life threatening condition defined as injury of the skeletal muscle, which results in the release of intracellular contents into the circulation. This muscle injury is often associated with the development of myoglobinuria, electrolyte abnormalities, and often ARF; it can be caused by diverse mechanisms including drugs and toxins. We present a case of rhabdomyolysis complicated by hypercalcemia and ARF in a patient with a history of polysubstance abuse after using intravenous heroin.

Case: A 28 y/o male with h/o polysubstance comes to the ED with c/o fatigue, nausea, vomiting and decreased urine output for about 5 days; patient acknowledged using heroin and afterwards he developed weakness and tenderness in upper and lower extremities. Additionally he admitted cocaine and marijuana abuse. On physical exam vital signs were unremarkable and he had some mild tenderness to palpation mostly of the quadriceps bilaterally. Laboratory data was significant for acute kidney injury (cr 11.33 mg/dl, n: 0.7–1.5 mg/dl) and CPK 171920 u/l (n: 22–269 u/l). He received 2 L of NS in the ED and was started on NS at 100cc/hour.

He underwent hemodialysis on day 2; initially he was treated for hypocalcemia with calcium and vitamin D supplementation until day 11 were hypercalcemia (calcium 12.7 mg/dl, n: 8.7–10.3 mg/dl; ionized calcium 1.7 mmol/l, n: 1.12–1.32) was noted; this was associated with concomitant suppression of PTH (5 pg/ml, n: 10–65 pg/ml). He remained asymptomatic from calcium abnormalities during his hospitalization, his urine output recovered progressively, hemodialysis was discontinued on day 13. Upon discharge was recommended to f/u with nephrology.

Discussion: Various neurological and neuromuscular complications of heroin abuse have been described; one of these is rhabdomyolysis; its pathophysiology in heroin abuse is thought to be multifactorial; including acidosis, hypoxia, muscle compression and adulterants found in heroin. Narcotics may also have direct cell toxicity and alter membrane transport. Usually upon initial presentation hypocalcemia is one of the most common electrolyte imbalances seen with rhabdomyolysis. The proposed mechanism is precipitation of serum calcium salts in necrotic muscle. This may be followed by hypercalcemia during the diuretic phase of ARF which appears to be a relatively unusual complication associated with the presence of severe muscle damage due to metastatic calcium salts that are liberated from the necrotic muscle and the return to the serum.

Conclusion: This case report highlights the importance of recognizing potential electrolyte imbalances in patients with rhabdomyolysis; it appears, that concomitant rhabdomyolysis and ARF are needed for a patient to develop hypercalcemia.

Serum calcium should always be routinely measured and the appropriate treatment should be implemented to improve outcomes.

Zuniga, Garay, Rios, and Lichtenberg: SAT-372 A Case of Hypercalcemia Secondary to Rhabdomyolysis Induced by Heroin Use
https://www.researchpad.co/tools/openurl?pubtype=article&doi=10.1210/jendso/bvaa046.074&title=SAT-372 A Case of Hypercalcemia Secondary to Rhabdomyolysis Induced by Heroin Use&author=Gabriela Zuniga,Paola Andrea Sanchez Garay,Paola Rios,Robert Lichtenberg,&keyword=&subject=Bone and Mineral Metabolism,Bone and Mineral Case Reports I,AcademicSubjects/MED00250,